Wildfire, East Slopes of the Washington Cascades
- When
- August 10, 5:00 PM PST to August 31, 11:59 PM PST
- Where
- East Slopes of the Washington Cascades forecast zone
- Reported by
- Park/Forest Service
Inciweb.
Extreme fire behavior with crowning and long-range spotting pushed the Cougar Creek Fire to 18,000 acres Thursday. An anticipated passage of a cold front from the west Friday is expected to continue fire growth, especially to the east.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Extreme fire behavior with crowning and long-range spotting pushed the Cougar Creek Fire to 18,000 acres Thursday. An anticipated passage of a cold front from the west Friday is expected to continue fire growth, especially to the east. Resources continue to arrive and be deployed to the fire line. Extreme fire behavior in standing trees killed by bugs continues to present the largest operational challenge, along with difficult terrain and limited resources.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 10, 3:45 PM PST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
445 PM PDT MON AUG 10 2015
UPDATED AVIATION DISCUSSION
.SHORT TERM...TONIGHT THROUGH THURSDAY. THE LATEST RADAR WAS
INDICATING AN AREA OF SHOWERS AND TSRA MOVING OVER THE N BLUE
MOUNTAINS WITH ANOTHER AREA SOON TO AFFECT UNION AND WALLOWA.
MEANWHILE THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE OVER
CENTRAL OREGON AND TSRA WERE DEVELOPING ALONG THE OR CASCADE CREST.
WHILE THE ENTIRE AREA COULD BE EFFECTED WITH A TSRA...EXPECT TSRA TO
INCREASE IN COVERAGE AND INTENSITY OVER AND NEAR CENTRAL OREGON INTO
THIS EVENING AND SOME STORMS COULD BECOME STRONG AND PRODUCE HAIL
AND GUSTY WINDS.
A LOW PRESSURE SYSTEM NEAR THE OR/WA COAST WAS RESPONSIBLE FOR THE
CONVECTIVE ACTIVITY AND WILL CONTINUE TO PUMP MOISTURE INTO THE TWO
STATE AREA WITH SHOWERS AND TSRA TO PERSIST INTO TONIGHT. AS THE
STORMS LESSEN IN INTENSITY AND COVERAGE TUESDAY ANOTHER ROUND OF
CONVECTION IS EXPECTED TUESDAY AFTERNOON MAINLY NEAR CENTRAL OREGON
AND ALSO ALONG THE OR CASCADES INTO TUESDAY NIGHT. DESPITE
SOME DRIER AIR WORKING ITS WAY INTO THE REGION ON WEDNESDAY OUR
WA/OR CASCADES AND THE WALLOWA AREA COULD CONTINUE TO EXPERIENCE A
FEW SHOWERS/ISOLD TSRA. ANOTHER STRONGER SYSTEM IS EXPECTED
TO EFFECT THE AREA THURSDAY INCREASING THE CHANCES OF TSRA ONCE
AGAIN.
A WARMING TREND IS EXPECTED INTO WEDNESDAY AS AFTN TEMPS SOAR
TOWARD THE CENTURY MARK BY MIDWEEK. BY THURSDAY AFTN HIGH TEMPS
SHOULD BE SEVERAL DEGREES COOLER.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...THE EXTENDED PERIOD
STARTS OFF RATHER ACTIVE AS AN EXPANSIVE UPPER LEVEL LOW PRESSURE
SYSTEM SWINGS THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. THURSDAY
EVENING COULD EVEN SEE A CHANCE OF STRONG THUNDERSTORMS OVER PARTS
OF THE AREA AS OUR CWA MAY END UP IN THE FAVORABLE RIGHT FRONT
QUADRANT OF THIS SYSTEM. BULK SHEAR VALUES ARE LOOKING RATHER
IMPRESSIVE FROM THIS EARLY VANTAGE POINT...WITH THE LATEST GUIDANCE
INDICATING 45 TO 60 KTS IN THE 0-6KM LAYER. HOWEVER UNCERTAINTY
REMAINS IN THE EXACT SETUP (AND AMOUNT OF INSTABILITY) OF THIS
WEATHER SYSTEM AND ANY POTENTIAL IMPACTS ON OUR FORECAST AREA. THIS
WEATHER SYSTEM WILL ACT TO INCREASE WINDS STARTING THURSDAY NIGHT
LASTING INTO FRIDAY...RIGHT NOW WEST WINDS OF 15-25 MPH WITH GUSTS
OF 30-35 MPH ARE FORECAST FOR PARTS OF THE AREA DURING THIS TIME.
THE BROAD UPPER LEVEL TROUGH WILL LIKELY REMAIN OVER THE AREA INTO
FRIDAY WITH THE OVERALL FLOW TURNING MORE WEST-NORTHWEST. THEREFORE
LEFT A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE
FORECAST...MAINLY ALONG THE FAVORABLE UPSLOPE LOCATIONS ALONG THE
EAST SLOPES OF THE CASCADES. FOR SATURDAY AND SUNDAY THE WEATHER
WILL BECOME MAINLY CLEAR AND DRIER WITH TEMPERATURES RISING BACK UP
INTO THE MID-80S TO AROUND 90 IN THE LOWER ELEVATIONS...WHICH IS
NEAR THE SEASONAL AVERAGE. LOOKING FURTHER AHEAD INTO EARLY NEXT
WEEK THE LATEST GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT ANOTHER
UPPER LEVEL LOW MAY DROP SOUTH TOWARD THE AREA FROM BRITISH
COLUMBIA...THEREFORE ADDED A SLIGHT CHANCE OF SHOWERS ALONG THE EAST
SLOPES OF THE WASHINGTON CASCADES FOR THIS PERIOD...AND MAY HAVE TO
INCREASE CHANCES/COVERAGE FOR SHOWERS IN FUTURE UPDATES DURING
THESE PERIODS. 77
&&
.AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED TO PERSIST AT ALL
TAF SITES THROUGH THE PERIOD...ALTHOUGH BRIEF MVFR CIGS/VIS CANNOT
BE RULED OUT IN THUNDERSTORMS THIS EVENING. BEST CHANCE TO SEE
ADDITIONAL THUNDERSTORMS THIS EVENING LOOKS TO BE AT KBDN AND KRDM.
POSSIBLE THUNDERSTORMS INVOF KDLS AND EVEN KYKM LATER THIS EVENING
TOO...BUT NOT QUITE ENOUGH CONFIDENCE TO INCLUDE IN THE TAF YET.
MUCH OF THE AREA WILL LIKELY SEE A BREAK IN THE SHOWER AND
THUNDERSTORM ACTIVITY LATE TONIGHT...WITH JUST SOME SCT TO BKN MID
AND HIGH LEVEL CLOUDS AROUND. SEVERAL ADDITIONAL WAVES/DISTURBANCES
WILL MOVE THROUGH THE AREA TOMORROW AS WELL WHICH MAY LEAD TO
ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
WINDS WILL BE GENERALLY LIGHT...AOB 12KTS EXCEPT IN AND NEAR
THUNDERSTORMS WHERE THEY MAY BE GUSTY AND ERRATIC AT TIMES. 77
&&
.FIRE WEATHER...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND
NORTHEAST OREGON. THEY WILL MOVE NORTHWARD THROUGH THE EVENING...AND
ALL LOCATIONS COULD POTENTIALLY SEE SHOWERS OR THUNDERSTORMS BY LATE
EVENING. ABUNDANT LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...BUT MODERATE TO HEAVY RAIN IS ALSO POSSIBLE.
THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY...BUT ACTIVITY WILL BE
MORE WIDELY SCATTERED. HOWEVER...ANY STORMS THAT DO DEVELOP ON
TUESDAY WILL HAVE LESS RAIN. RED FLAG WARNINGS ARE IN EFFECT FOR ALL
ZONES TODAY THROUGH 2300 TUESDAY FOR ABUNDANT LIGHTNING THAT COULD
POTENTIALLY START NEW LARGE FIRES. DRIER AIR WILL THEN MOVE IN ON
WEDNESDAY WITH HOT AND DRY CONDITIONS AND A HAINES INDEX OF 5.
THUNDERSTORMS WILL RETURN ON THURSDAY...SOME OF WHICH MAY BE VERY
STRONG. BREEZY WINDS CAN ALSO BE EXPECTED THURSDAY AND FRIDAY.
WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 61 95 63 99 / 60 10 10 10
ALW 68 98 70 102 / 60 10 10 10
PSC 64 98 65 102 / 50 10 10 10
YKM 61 97 63 98 / 30 20 10 10
HRI 63 97 64 101 / 60 10 10 10
ELN 59 98 64 102 / 20 20 10 10
RDM 50 88 52 92 / 30 20 20 10
LGD 52 94 56 98 / 50 10 20 20
GCD 53 92 51 99 / 20 10 10 10
DLS 66 95 69 95 / 50 30 10 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ610-611-639>645.
WA...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR WAZ639-641-643-645-
675-681.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/77/77/89SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
123 PM PDT MON AUG 10 2015
ORZ502-503-507-508-102100-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
123 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION...CENTRAL
UMATILLA AND EAST CENTRAL MORROW COUNTIES UNTIL 200 PM PDT...
AT 122 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HILGARD TO 16 MILES
NORTHWEST OF UKIAH...AND MOVING NORTHWEST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PENDLETON...MEACHAM...PILOT ROCK...CAYUSE...MISSION...UMATILLA
RESERVATION...HILGARD...RIETH...KAMELA AND THORN HOLLOW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4533 11814 4531 11945 4560 11928 4559 11924
4562 11920 4565 11911 4563 11904 4568 11898
4573 11880 4567 11818
TIME...MOT...LOC 2022Z 138DEG 34KT 4533 11830 4533 11913
DGWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
203 PM PDT MON AUG 10 2015
ORZ502-507-102145-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
203 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA COUNTY
UNTIL 245 PM PDT...
AT 201 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN UMATILLA RESERVATION...OR 10 MILES NORTH OF MEACHAM...
MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALLA WALLA...PENDLETON...MEACHAM...MILTON-FREEWATER...ATHENA...
WESTON...ADAMS...HELIX...UMATILLA RESERVATION...GIBBON...THORN
HOLLOW...CAYUSE...MISSION AND BINGHAM SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4548 11829 4553 11871 4568 11878 4592 11864
4600 11813 4570 11818
TIME...MOT...LOC 2101Z 184DEG 23KT 4565 11839
DGWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
307 PM PDT MON AUG 10 2015
ORZ050-502-102245-
NORTHERN BLUE MOUNTAINS OF OREGON OR-WALLOWA COUNTY OR-
307 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION AND
NORTHWESTERN WALLOWA COUNTIES UNTIL 345 PM PDT...
AT 305 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALLOWA...OR 18 MILES NORTHWEST OF ENTERPRISE...MOVING NORTHWEST AT
10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
WALLOWA...TROY...MINAM AND FLORA.
LAT...LON 4546 11760 4571 11787 4600 11768 4600 11726
4572 11725
TIME...MOT...LOC 2205Z 140DEG 10KT 4559 11757
MMURPHYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
323 PM PDT MON AUG 10 2015
ORZ049-050-502-503-102315-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-
WALLOWA COUNTY OR-
323 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND
SOUTHWESTERN WALLOWA COUNTIES UNTIL 415 PM PDT...
AT 321 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PONDOSA...OR 18 MILES EAST OF NORTH POWDER...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA GRANDE...ENTERPRISE...UNION...ELGIN...JOSEPH...ISLAND CITY...
WALLOWA...COVE...IMBLER...LOSTINE...SUMMERVILLE...PONDOSA AND
TELOCASET.
LAT...LON 4508 11715 4508 11756 4499 11757 4499 11777
4503 11780 4502 11782 4505 11784 4507 11787
4499 11797 4500 11803 4504 11809 4562 11803
4557 11711
TIME...MOT...LOC 2221Z 183DEG 39KT 4506 11754
GKHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
349 PM PDT MON AUG 10 2015
ORZ509-102345-
EAST SLOPES OF THE OREGON CASCADES OR-
349 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASCO AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 445 PM PDT...
AT 348 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN WARM SPRINGS RESERVATION...OR 20 MILES EAST OF
DETROIT...MOVING NORTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT JEFFERSON AND SOUTHWESTERN WARM SPRINGS RESERVATION.
LAT...LON 4483 12175 4487 12175 4490 12171 4494 12177
4494 12180 4496 12179 4495 12155 4456 12152
4457 12181 4474 12180 4476 12176 4480 12182
TIME...MOT...LOC 2248Z 180DEG 13KT 4465 12176
GKHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT MON AUG 10 2015
ORZ509-510-110045-
NORTH CENTRAL OREGON OR-EAST SLOPES OF THE OREGON CASCADES OR-
450 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASCO COUNTY UNTIL
545 PM PDT...
AT 449 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF TIMOTHY LAKE...OR 21 MILES SOUTH OF GOVERNMENT CAMP...
MOVING NORTH AT 25 MPH.
DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN WARM SPRINGS RESERVATION AND PINE GROVE.
LAT...LON 4483 12175 4487 12175 4490 12171 4494 12177
4494 12180 4501 12180 4509 12165 4520 12175
4526 12168 4526 12148 4543 12148 4543 12122
4483 12145 4483 12150 4480 12151 4480 12181
TIME...MOT...LOC 2349Z 179DEG 23KT 4498 12175
GKH1 wildfire. Local standard time, as filed.
Inciweb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587363.